Alert archive / South Dakota / Tornado Warnings in 2007

Tornado Warning 18, NWS Aberdeen, SD

June 21, 2007Buffalo County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 21, 2007, 9:41 AM CDT for Buffalo County, South Dakota. It was in force for 34 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2007, 9:41 AM CDT (14:41 UTC)
Expired
Jun 21, 2007, 10:15 AM CDT
In force
34 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County Buffalo County, SD

The radar

The Aberdeen radar (KABR), 165 km from the middle of the area, began a volume at 14:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 10:03 AM CDTHAIL 0.8817 E Fort Thompson, SDWINDOWS BROKEN IN HOUSE DUE TO COMBINATION OF HAIL AND WIND. NO ESTIMATED WIND SPEED.
Jun 21, 10:03 AM CDTHAIL 1.757 S Gann Valley, SD90 PERCENT OF GRAIN CROP DAMAGED
Jun 21, 10:05 AM CDTHAIL 121 Ese Fort Thompson, SDVERY HEAVY RAIN ALSO OBSERVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 2:29 AM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 2.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2007-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2007-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KABR 211441
TORABR
SDC017-211515-
/O.NEW.KABR.TO.W.0018.070621T1441Z-070621T1515Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
941 AM CDT THU JUN 21 2007

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  BUFFALO COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 1015 AM CDT

* AT 938 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES EAST OF
  LEES CORNER...OR 10 MILES EAST OF FORT THOMPSON...MOVING SOUTHEAST
  AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  SHELBY AROUND 950 AM CDT...
  GANN VALLEY AROUND 1000 AM CDT...

THIS IS AN EXTREMELY DANGEROUS AND POTENTIALLY LIFE THREATENING
SITUATION. IF YOU ARE IN THE PATH OF THIS TORNADO TAKE SHELTER NOW

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.

LAT...LON 4421 9928 4411 9941 4393 9926 4393 9893
      4409 9893

$$
ZELTWANGER
2 follow-up statements
000 
WWUS53 KABR 211456
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
956 AM CDT THU JUN 21 2007

SDC017-211515-
/O.CON.KABR.TO.W.0018.000000T0000Z-070621T1515Z/
BUFFALO SD-
956 AM CDT THU JUN 21 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT FOR EASTERN
BUFFALO COUNTY...

AT 955 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 6 MILES NORTHEAST OF
SHELBY...OR 17 MILES NORTHEAST OF CHAMBERLAIN...MOVING SOUTHEAST AT
30 MPH.

THE TORNADO WILL BE NEAR...
  RURAL SOUTHEASTERN BUFFALO COUNTY AT 1010 AM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 4416 9915 4400 9925 4393 9924 4393 9893
      4409 9893

$$
ZELTWANGER
000 
WWUS53 KABR 211514
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1014 AM CDT THU JUN 21 2007

SDC017-211524-
/O.EXP.KABR.TO.W.0018.000000T0000Z-070621T1515Z/
BUFFALO SD-
1014 AM CDT THU JUN 21 2007

...THE TORNADO WARNING FOR EASTERN BUFFALO COUNTY EXPIRES AT 1015 AM
CDT...

AT 1012 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF
THE AREA. THEREFORE...THE TORNADO WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4416 9915 4400 9925 4393 9924 4393 9893
      4409 9893

$$
ZELTWANGER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 21, 9:24 AM CDT, 17 minutes earlier.

Area forecast discussion, Jun 21, 9:24 AM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
924 AM CDT THU JUN 21 2007

.UPDATE...
UPDATED THE GRIDS TO CLEAR SECTIONS OF THE WW #431 FROM THE
ZONES...PLUS ADD THE FAR SOUTHERN COUNTIES INTO EXISTING WATCH.
NEATENED UP THE SKY GRIDS AS WELL. LATEST NAM12 SHOWS THAT
WARMFRONT WILL REMAIN STALLED ACROSS THE AREA TODAY. CURRENT POPS
IN FOR THIS AFTERNOON LOOK GOOD AND HAVE LEFT MOSTLY UNCHANGED. IF
THE FAR NE STAYS UNDER CLOUDS AND DOESNT CLEAR...MAX TEMPS WILL
HAVE TO BE LOWERED A BIT LATER THIS MORNING. FOR NOW...AM GOING TO
COUNT ON POST STORM SUBSIDENCE TO HELP CLEAR SKIES A BIT AND ALLOW
TEMPS TO WARM TO FORECAST HIGHS.

&&
.PREV DISCUSSION...
.SHORT TERM...TODAY THROUGH FRIDAY NIGHT
ABBREVIATED DISCUSSIONS THIS MORNING AS SUPERCELLS THAT HAVE
DEVELOPED THIS MORNING AND A SEVERE THUNDERSTORM WATCH ISSUANCE ARE
INTERFERING WITH NORMAL DUTIES.

SPLITTING SUPERCELLS WITH PROBABLE LARGE HAIL HAVE DEVELOPED JUST
EAST OF MOBRIDGE VERY EARLY THIS MORNING ALONG A STALLED FRONTAL
BOUNDARY ACROSS NORTHERN SOUTH DAKOTA. LIFT ASSOCIATED WITH THE
APPROACHING SHORTWAVE INTO THE NORTHERN PLAINS WILL ASSIST IN
MAINTAINING STORMS AND DEVELOPING NEW STORMS ALONG THIS BOUNDARY
THIS MORNING...IN ADDITION TO RICH MOISTURE WITH DEW POINTS IN THE
MID TO UPPER 60S AND STEEP MID LEVEL LAPSE RATES. THEREFORE A
SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10AM CDT/9AM MDT THIS
MORNING FOR NORTHERN SOUTH DAKOTA.

SPC HAS PLACED THE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
FOR THE DAY ONE PERIOD AND MORE EPISODES OF THUNDERSTORMS...SOME
SEVERE...ARE POSSIBLE THROUGHOUT THE DAY AS THIS BOUNDARY REMAINS
STATIONARY OR MOVES SLOWLY SOUTHWARD. THE NAM HAS BEEN TRENDING
SLOWER WITH THIS FEATURE OVER THE PAST COUPLE DAYS...AND KEEPS
CHANCES OF RAIN GOING ACROSS THE FORECAST AREA INTO FRIDAY. WITH
CURRENT TRENDS AND AGREEMENT WITH THE ECMWF/CANADIAN...AS WELL AS
MORE GENERAL AGREEMENT WITH THE CURRENT SITUATION...THE SLOWER
TREND HAS BEEN PRETTY MUCH ACCEPTED AND POPS HAVE BEEN HUNG BACK
THROUGH PART OF FRIDAY.

.LONG TERM...SATURDAY THROUGH MONDAY NIGHT
AS SHORTWAVE MOVES TO THE EAST ON FRIDAY...UPPER RIDGE AND CORE OF
HOTTEST AIR BEGINS TO MOVE INTO THE PLAINS FROM THE WEST/SOUTHWEST
SATURDAY AND SUNDAY. 850MB TEMPERATURES INCREASE TO 20 TO 24 C BY
SATURDAY AND 23 TO 28 C BY SUNDAY AS THIS RIDGE MOVES EAST. AS
THIS OCCURS...A TROUGH MOVES INTO THE PACIFIC NORTHWEST AND AN
INDUCED SURFACE LOW FORMS IN THE EASTERN ROCKIES/WESTERN PLAINS
SATURDAY INTO SUNDAY...INCREASING SOUTHERLY FLOW OVER THE AREA
INTO THE WEEKEND. A STRONG LOW LEVEL JET FORMS SATURDAY NIGHT
INTO SUNDAY AHEAD OF THIS SURFACE LOW. WITH 700MB TEMPERATURES OF
12 TO 16 C THROUGHOUT THE WEEKEND AND INTO MONDAY...ANY CHANCE OF
CONVECTION SEEMS QUITE LIMITED AS THE REGION WILL BE PRETTY CAPPED
AND WARM ALOFT. LEFT POPS IN FOR SUNDAY AND MONDAY NIGHTS MOSTLY
FOR THE SAKE OF DIURNAL CONVECTION FOR NOW...BUT MAY HAVE TO BE
REMOVED AT A LATER DATE. THIS GENERAL PATTERN WITH THE SURFACE LOW
IN THE EASTERN ROCKIES/WESTERN PLAINS HOLDS THROUGH MONDAY NIGHT.

&&
.AVIATION...
A STALLED FRONTAL BOUNDARY ACROSS NORTHERN SOUTH DAKOTA HAS LED TO
THE DEVELOPMENT OF A COMPLEX OF ORGANIZED THUNDERSTORMS WHICH
CONTINUE TO RUMBLE ACROSS THE FORECAST AREA THIS
MORNING...PRESENTLY AFFECTING MAINLY THE KATY TERMINAL. LARGE HAIL
AND TORRENTIAL RAINFALL HAS BEEN REPORTED WITH THESE STORMS. MOST
OF THE THUNDERSTORM ACTIVITY HAS CLEARED KPIR...KMBG...AND
KABR...WITH THE REMAINING SHOWERS AND STORMS EXPECTED TO VACATE
THE KATY TERMINAL BY 17Z. FLIGHT CAT DROP TO OCCASIONALLY MVFR IS
POSSIBLE IN THE CONVECTION. OTHERWISE...CONDITIONS WILL REMAIN VFR WITH
UNLIMITED VISIBILITIES AND SCATTERED CLOUDS AT OR ABOVE 5000 FEET
THROUGHOUT THE REMAINDER OF THE MORNING INTO THIS AFTERNOON. MORE
THUNDERSTORMS COULD DEVELOP ACROSS THE AREA LATE THIS AFTERNOON AS THE
FRONTAL BOUNDARY MOVES SLOWLY SOUTHWARD.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...HINTZ
SHORT TERM...ECKSTEIN
LONG TERM...KEEFE
AVIATION...DORN
Hazardous weather outlook, Jun 21, 5:13 AM CDT, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
513 AM CDT THU JUN 21 2007

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
513 AM CDT THU JUN 21 2007 /413 AM MDT THU JUN 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS SOUTH DAKOTA AND WESTERN
MINNESOTA TODAY...AS A FRONTAL BOUNDARY EXTENDED ACROSS THE AREA
SLOWLY MOVES SOUTHWARD AND AN UPPER LEVEL IMPULSE MOVES
EASTWARD INTO THE PLAINS. ANY STORMS THAT DEVELOP MAY BECOME
SEVERE...WITH HEAVY RAINFALL...LARGE HAIL...AND STRONG WINDS THE
PRIMARY THREATS. THERE IS ALSO THE CHANCE OF AN ISOLATED TORNADO.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CHANCES OF THUNDERSTORMS FRIDAY MORNING AS THE UPPER
LEVEL SYSTEM MOVES OFF TO THE SOUTH AND EAST.
OTHERWISE...THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH
TUESDAY NIGHT ACROSS THE DAKOTAS AND WESTERN MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY ACROSS SOUTH DAKOTA AND
WESTERN MINNESOTA.

NJE

In the hours before

Local storm report, Jun 21, 8:15 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
815 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     HAIL             ONIDA                   44.70N 100.07W
06/21/2007  E1.75 INCH       SULLY              SD   LAW ENFORCEMENT

&&

SD
Local storm report, Jun 21, 8:36 AM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
836 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             11 E ONIDA              44.70N 99.84W
06/21/2007  E0.75 INCH       SULLY              SD   TRAINED SPOTTER

0835 AM     HAIL             3 N HARROLD             44.57N 99.74W
06/21/2007  M1.00 INCH       SULLY              SD   FIRE DEPT/RESCUE

&&

SD
Local storm report, Jun 21, 8:46 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
846 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             3 N HARROLD             44.57N 99.74W
06/21/2007  M1.75 INCH       SULLY              SD   FIRE DEPT/RESCUE

            ALSO REPORTED WIND GUSTS OF 60 TO 70 MPH.

0840 AM     HAIL             HARROLD                 44.52N 99.74W
06/21/2007  M1.00 INCH       HUGHES             SD   CO-OP OBSERVER

&&

SD
Local storm report, Jun 21, 9:02 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
902 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HAIL             HOLABIRD                44.52N 99.60W
06/21/2007  M1.25 INCH       HYDE               SD   EMERGENCY MNGR

0830 AM     HAIL             4 NW ONIDA              44.75N 100.12W
06/21/2007  E1.00 INCH       SULLY              SD   CO-OP OBSERVER

&&

SD
Local storm report, Jun 21, 9:06 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
906 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HAIL             5 S HIGHMORE            44.45N 99.44W
06/21/2007  M0.75 INCH       HYDE               SD   EMERGENCY MNGR

&&

JAZ
Local storm report, Jun 21, 9:25 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
925 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 AM     TSTM WND GST     5 S STEPHAN             44.18N 99.45W
06/21/2007  E0 MPH           BUFFALO            SD   STORM CHASER

            ESTIMATED WIND GUSTS OF 55 TO 60 MPH.

0915 AM     FUNNEL CLOUD     12 S HIGHMORE           44.35N 99.44W
06/21/2007                   HYDE               SD   STORM CHASER

&&

SD

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 1:43 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth47 min
Jun 21, 2:06 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth39 min
Jun 21, 2:44 AM CDTSevere Thunderstorm WarningABREdmunds, McPherson, Walworth46 min
Jun 21, 2:47 AM CDTSevere Thunderstorm WarningABRMcPherson43 min
Jun 21, 3:25 AM CDTSevere Thunderstorm WarningABRMcPherson38 min
Jun 21, 3:29 AM CDTSevere Thunderstorm WarningABREdmunds61 min
Jun 21, 3:52 AM CDTTornado WarningABREdmunds23 min
Jun 21, 4:22 AM CDTSevere Thunderstorm WarningABRCampbell, Edmunds, McPherson, Walworth53 min
Jun 21, 4:38 AM CDTSevere Thunderstorm WarningABRCorson67 min
Jun 21, 5:05 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth55 min
Jun 21, 5:45 AM CDTSevere Thunderstorm WarningABRCorson60 min
Jun 21, 5:52 AM CDTSevere Thunderstorm WarningABRPotter, Walworth38 min
Jun 21, 6:18 AM CDTTornado WarningABRDewey, Potter27 min
Jun 21, 6:35 AM CDTSevere Thunderstorm WarningABRDewey55 min
Jun 21, 6:43 AM CDTTornado WarningABRPotter32 min
Jun 21, 7:17 AM CDTSevere Thunderstorm WarningABRDewey, Potter58 min
Jun 21, 7:31 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Sully59 min
Jun 21, 7:37 AM CDTTornado WarningABRSully23 min
Jun 21, 7:57 AM CDTFlash Flood WarningABRPotter, Sully3 hr
Jun 21, 8:27 AM CDTSevere Thunderstorm WarningABRHughes, Hyde, Stanley, Sully48 min
Jun 21, 8:59 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hyde46 min
Jun 21, 9:19 AM CDTTornado WarningABRBuffalo, Hand, Hyde26 min

Nearby

Tornado Warnings in South Dakota, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.